Alert archive / Montana / River Flood Warnings in 2017
River Flood Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this river flood warning at Mar 20, 2017, 4:45 AM MDT for Blaine County, Montana. It was in force for 34 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2017, 4:45 AM MDT (10:45 UTC)
- Expired
- Mar 21, 2017, 2:22 PM MDT
- In force
- 34 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- Minor
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 198 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Battle Creek (North-central MT) near Chinook (BCMM8). The gauge peaked at 10.67 ft at Mar 21, 2017, 1:00 AM MDT.
- Action stage
- 9 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06151500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
851 WGUS45 KTFX 201045 FLWTFX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 445 AM MDT MON MAR 20 2017 ...The National Weather Service in great falls has issued a Flood Warning for the following rivers in North Central Montana... Lodge Creek near Havre Battle Creek near Chinook .Minor flooding continues to effect the northern portions of Blaine and Hill Counties. Snowmelt from the Cypress Hills in southern Canada is the main cause of the flooding. Cooler temperatures today should slow the snowmelt...and river levels should decrease. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC041-210145- /O.NEW.KTFX.FL.W.0003.170320T1045Z-170322T0000Z/ /LGEM8.1.SM.000000T0000Z.170320T1020Z.170321T1800Z.UU/ 445 AM MDT MON MAR 20 2017 The National Weather Service in Great Falls has issued a * Flood Warning for The Lodge Creek north of Havre. * until Tuesday evening...Or until the warning is cancelled. * At 4:25 AM Monday the stage was estimated near 8.0 feet. * Flood stage is 7.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage by tomorrow afternoon. && LAT...LON 4872 10934 4898 10946 4898 10994 4885 10982 $$ MTC005-210145- /O.NEW.KTFX.FL.W.0004.170320T1045Z-170321T0723Z/ /BCMM8.1.SM.170320T0621Z.170320T1200Z.170321T0123Z.NO/ 445 AM MDT MON MAR 20 2017 The National Weather Service in Great Falls has issued a * Flood Warning for The Battle Creek north of Chinook. * until late tonight...Or until the warning is cancelled. * At 3:30 AM Monday the stage was 10.4 feet. * Flood stage is 10.0 feet. * Minor flooding is occurring and Minor flooding is forecast. && LAT...LON 4860 10921 4873 10930 4873 10924 4860 10912 $$
7 follow-up statements
691 WGUS85 KTFX 201237 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 637 AM MDT MON MAR 20 2017 ...Flood Warning continues for Battle Creek... Battle Creek near Chinook .The flood warning continues for Battle Creek north of Chinook. The river continues to fall as cooler temperatures have slowed the snowmelt from the Cypress Hills in southern Canada. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC005-201913- /O.EXT.KTFX.FL.W.0004.000000T0000Z-170320T1913Z/ /BCMM8.1.SM.170320T0621Z.170320T0830Z.170320T1313Z.NO/ 637 AM MDT MON MAR 20 2017 The Flood Warning continues for the Battle Creek north of Chinook. * until this afternoon...Or until the warning is cancelled. * At 5:30 AM Monday the stage was 10.2 feet. * Flood stage is 10.0 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall to below flood stage by this afternoon. && LAT...LON 4860 10921 4873 10930 4873 10924 4860 10912 $$
773 WGUS85 KTFX 201647 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1047 AM MDT MON MAR 20 2017 ...Observed flooding changed from Minor to Action Stage... Battle Creek near Chinook .The flood warning continues for Battle Creek north of Chinook. The river continues to fall as cooler temperatures have slowed the snowmelt from the Cypress Hills in southern Canada. River levels should diminish below flood stage today...however...may rise near flood stage tonight into Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC005-210747- /O.EXT.KTFX.FL.W.0004.000000T0000Z-170322T0030Z/ /BCMM8.1.SM.170320T0621Z.170320T0830Z.170320T1536Z.NO/ 1047 AM MDT MON MAR 20 2017 ...Flood Warning extended until Tuesday evening...The Flood Warning continues for the Battle Creek near Chinook. * until Tuesday evening...Or until the warning is cancelled. * At 9:30 AM Monday the stage was 10.0 feet. * Flood stage is 10.0 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall to below flood stage by late this morning...however...river fluctuations may near flood stage tonight through Tuesday. && LAT...LON 4860 10921 4873 10930 4873 10924 4860 10912 $$
541 WGUS85 KTFX 202033 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 233 PM MDT MON MAR 20 2017 ...Observed flooding continues at minor flood stage and may remain near flood stage into Tuesday... .The flood warning continues for Battle Creek north of Chinook. Snowmelt from the Cypress Hills in southern Canada has caused river levels to remain around minor flood stage. Expect river levels to fluctuate around minor flood stage through tonight with a minor increase in levels overnight tonight into Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC005-211133- /O.EXT.KTFX.FL.W.0004.000000T0000Z-170321T2100Z/ /BCMM8.1.SM.170320T0621Z.170320T0830Z.170321T1500Z.NO/ 233 PM MDT MON MAR 20 2017 The Flood Warning continues for the Battle Creek near Chinook. * until Tuesday afternoon...Or until the warning is cancelled. * At 1:30 PM Monday the stage was 10.1 feet. * Flood stage is 10.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 10.4 feet by after midnight tonight. the river may fall below flood stage tomorrow late morning. && LAT...LON 4860 10921 4873 10930 4873 10924 4860 10912 $$
333 WGUS85 KTFX 210550 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1150 PM MDT MON MAR 20 2017 ...The flood warning has bee extended for the following rivers in North Central MT... Lodge Creek near Havre Battle Creek near Chinook .Flooding continues to affect locations along Lodge and Battle Creek. The flood warnings will continue until the threat for flooding has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC041-212050- /O.EXT.KTFX.FL.W.0003.000000T0000Z-170322T1000Z/ /LGEM8.2.SM.000000T0000Z.170320T1310Z.170322T0400Z.UU/ 1150 PM MDT MON MAR 20 2017 The Flood Warning continues for the Lodge Creek near Havre. * until late Tuesday night...Or until the warning is cancelled. * At 11:25 PM Monday the stage was 10.0 feet. * Flood stage is 7.0 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall to below flood stage by tomorrow late evening. && LAT...LON 4872 10934 4898 10946 4898 10994 4885 10982 $$ MTC005-212050- /O.EXT.KTFX.FL.W.0004.000000T0000Z-170322T0300Z/ /BCMM8.1.SM.170320T0621Z.170321T0600Z.170321T2100Z.NO/ 1150 PM MDT MON MAR 20 2017 ...Flood Warning extended until Tuesday evening...The Flood Warning continues for the Battle Creek near Chinook. * until Tuesday evening...Or until the warning is cancelled. * At 11:30 PM Monday the stage was 10.8 feet. * Flood stage is 10.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will fall below flood stage tomorrow afternoon. && LAT...LON 4860 10921 4873 10930 4873 10924 4860 10912 $$
652 WGUS85 KTFX 210558 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1158 PM MDT MON MAR 20 2017 ...The Flood Warning continues for the following rivers in North Central Montana.. Milk River near Harlem affecting Blaine County Battle Creek near Chinook affecting Blaine County Lodge Creek near Havre affecting Hill County .Snowmelt for southern Canada has resulted in minor flooding across portions of Northern Hill and much of Blaine Counties. Rural flooding is occurring north of Chinook, on both Lodge and Battle Creeks. There is the potential for minor flooding along the Highway 2 corridor from Chinook to Harlem as well. The flood warnings will remain in effect until the threat from flooding has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. Stay tuned to NOAA Weather Radio or your local television or radio station for the latest information. && MTC041-212058- /O.CON.KTFX.FL.W.0003.000000T0000Z-170322T1000Z/ /LGEM8.2.SM.000000T0000Z.170320T1310Z.170322T0400Z.UU/ 1158 PM MDT MON MAR 20 2017 The Flood Warning continues for the Lodge Creek near Havre. * until late Tuesday night...Or until the warning is cancelled. * At 11:25 PM Monday the stage was 10.0 feet. * Flood stage is 7.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage by tomorrow late evening. && LAT...LON 4872 10934 4898 10946 4898 10994 4885 10982 $$ MTC005-212058- /O.CON.KTFX.FL.W.0005.000000T0000Z-170323T1034Z/ /HRLM8.1.ER.170320T1727Z.170320T2200Z.170322T2034Z.NO/ 1158 PM MDT MON MAR 20 2017 The Flood Warning continues for the Milk River near Harlem. * until late Wednesday night...Or until the warning is cancelled. * At 11:30 PM Monday the stage was 20.8 feet. * Flood stage is 21.0 feet. * Minor flooding is forecast. && LAT...LON 4850 10878 4855 10875 4854 10869 4849 10873 $$ MTC005-212058- /O.CON.KTFX.FL.W.0004.000000T0000Z-170322T0300Z/ /BCMM8.1.SM.170320T0621Z.170321T0600Z.170321T2100Z.NO/ 1158 PM MDT MON MAR 20 2017 The Flood Warning continues for the Battle Creek near Chinook. * until Tuesday evening...Or until the warning is cancelled. * At 11:30 PM Monday the stage was 10.8 feet. * Flood stage is 10.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will fall below flood stage tomorrow afternoon. && LAT...LON 4860 10921 4873 10930 4873 10924 4860 10912 $$
425 WGUS85 KTFX 210956 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 356 AM MDT TUE MAR 21 2017 ...The Flood Warning continues for the following rivers in North Central Montana.. Milk River near Harlem affecting Blaine County Battle Creek near Chinook affecting Blaine County Lodge Creek near Havre affecting Hill County .Snowmelt for southern Canada has resulted in minor flooding across portions of Northern Hill and much of Blaine counties. Rural flooding is occurring north of Chinook, on both Lodge and Battle Creeks. There is the potential for minor flooding along the entire Highway 2 corridor from Chinook to Harlem as well. The flood warnings will remain in effect until the threat from flooding has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC005-220056- /O.CON.KTFX.FL.W.0005.000000T0000Z-170323T1034Z/ /HRLM8.1.ER.170320T1727Z.170320T2200Z.170322T2034Z.NO/ 356 AM MDT TUE MAR 21 2017 The Flood Warning continues for the Milk River near Harlem. * until late Wednesday night...Or until the warning is cancelled. * At 3:30 AM Tuesday the stage was 20.6 feet. * Flood stage is 21.0 feet. * Minor flooding is forecast. * Forecast...the river continues to slowly fall, but it could take another day or so before all the high water moves through. && LAT...LON 4850 10878 4855 10875 4854 10869 4849 10873 $$ MTC005-220056- /O.CON.KTFX.FL.W.0004.000000T0000Z-170322T0300Z/ /BCMM8.1.SM.170320T0621Z.170321T1200Z.170321T2100Z.NO/ 356 AM MDT TUE MAR 21 2017 The Flood Warning continues for the Battle Creek north of Chinook. * until this evening...Or until the warning is cancelled. * At 3:30 AM Tuesday the stage was 10.4 feet. * Flood stage is 10.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will fall below flood stage late this afternoon. && LAT...LON 4860 10921 4873 10930 4873 10924 4860 10912 $$ MTC041-220056- /O.CON.KTFX.FL.W.0003.000000T0000Z-170322T1000Z/ /LGEM8.1.SM.000000T0000Z.170320T1310Z.170322T0400Z.UU/ 356 AM MDT TUE MAR 21 2017 The Flood Warning continues for the Lodge Creek north of Havre. * until late tonight...Or until the warning is cancelled. * At 3:25 AM Tuesday the stage was 9.6 feet. * Flood stage is 7.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage by tonight. && LAT...LON 4872 10934 4898 10946 4898 10994 4885 10982 $$
984 WGUS85 KTFX 212022 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 222 PM MDT TUE MAR 21 2017 ...The Flood Warning is cancelled for the following rivers in Montana... Battle Creek near Chinook affecting Blaine County ...The Flood Warning continues for the following rivers in Montana... Milk River near Harlem affecting Blaine County Lodge Creek near Havre affecting Hill County .Snowmelt for southern Canada has resulted in minor flooding across portions of Blaine County. Rural flooding is occurring between Chinook and Fort Belknap...along the Highway 2 corridor. The flood warnings will remain in effect until the threat from flooding has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps & && MTC005-221122- /O.EXT.KTFX.FL.W.0005.000000T0000Z-170322T2025Z/ /HRLM8.1.ER.170320T1727Z.170320T2200Z.170322T0625Z.NO/ 222 PM MDT TUE MAR 21 2017 The Flood Warning continues for the Milk River near Harlem. * until Wednesday afternoon...Or until the warning is cancelled. * At 1:30 PM Tuesday the stage was 20.4 feet. * Flood stage is 21.0 feet. * Minor flooding is forecast. * Forecast...the river continues to fluctuate near flood stage, and it could take another 12 hours or so before all the high water moves through. && LAT...LON 4855 10912 4863 10914 4850 10849 4838 10844 $$ MTC041-221122- /O.EXT.KTFX.FL.W.0003.000000T0000Z-170322T1400Z/ /LGEM8.2.SM.000000T0000Z.170320T1310Z.170322T0800Z.UU/ 222 PM MDT TUE MAR 21 2017 ...Flood Warning extended until Wednesday morning...The Flood Warning continues for the Lodge Creek near Havre. * until Wednesday morning...Or until the warning is cancelled. * At 1:25 PM Tuesday the stage was 8.8 feet. * Flood stage is 7.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage after midnight tonight. && LAT...LON 4872 10934 4898 10946 4898 10994 4885 10982 $$ MTC005-212052- /O.CAN.KTFX.FL.W.0004.000000T0000Z-170322T0300Z/ /BCMM8.1.SM.170320T0621Z.170321T0300Z.170321T1422Z.NO/ 222 PM MDT TUE MAR 21 2017 The Flood Warning is cancelled for The Battle Creek near Chinook. * At 1:30 PM Tuesday the stage was 9.4 feet. * Flood stage is 10.0 feet. * Fell below flood stage at 8:22 AM Tuesday. * Forecast...The river will continue to fall to 8.1 feet by tomorrow morning. && LAT...LON 4860 10921 4873 10930 4873 10924 4860 10912 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Mar 20, 4:12 AM MDT, 33 minutes earlier.
Area forecast discussion, Mar 20, 4:12 AM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 412 AM MDT Mon Mar 20 2017 .DISCUSSION... Today through Wednesday...SFC analysis this morning shows a stationary front draped across far SW MT. To the north, a cold front was located over southern AB/SK, with high pressure building in behind it over British Columbia. This high will shift east today, pushing the Canadian cold front south into Montana. Meanwhile, the front stalled over SW MT will begin to lift north as a warm front as an upper level shortwave (now moving into NRN CA) moves across the southern half of Montana. The front across SW MT this morning will be the focus for scattered to numerous showers, especially this afternoon and evening. Temperatures this morning should be cold enough for snow or a rain/snow mix at lower elevations. As the front lifts north, warm air should allow any snow to change to rain at lower elevations by this afternoon. However, as the Canadian front sinks south, it may turn cold enough once again for a transition back to snow tonight, especially along/north of I-90. At lower elevations, snowfall amounts look to be light, if any at all. Accumulating snow will mainly be confined to the mountains where 2-4 inches will be possible through tonight. Moisture will attempt to work north tonight into central Montana, but drier air associated with the Canadian front should limit precip there. On Tuesday, the front across SW MT will lift NE through the remainder of central/SW MT. Areas of light precip will be possible areawide as the front moves through. Of note, warm air aloft with the front will likely override sub-freezing temps at the SFC which may allow a brief period of a wintry mix to develop, mainly along the Hiline and the colder valleys of SW MT. Given the light nature of the precip and the recent mild temperatures, though, significant impacts are not expected. By Wednesday, a breezy westerly downsloping wind should put an end to any lingering precip from west to east. Martin Wednesday night through Sunday...It will be an unsettled weather pattern during the extended period...with Friday looking to be the one nice day though. A warm front will have moved through the region by Wednesday night, with showers on the decrease through Thursday. By Friday, an upper level ridge will be over the region, resulting in mostly dry/mild conditions. However, the next upper level trof moves into the region by Saturday afternoon, resulting in a chance for precipitation over Southwest MT. The precip could spread northward into North Central MT Saturday night into Sunday. The GFS progs about 0.50 inches with this system, while the EC is half that. Showers decrease on Sunday, but with a cool northwesterly flow aloft developing by Monday, a few scattered showers will once again be possible. Overall, Friday afternoon temperatures look to be the warmest, with highs in the 60s, otherwise seasonable temperatures in the 50s are expected most other days during the extended. Brusda && .AVIATION... Updated 0410Z. The westerly flow aloft will continue mountain top obscuring showers over Southwest Montana through Monday evening, while energy in the flow aloft continues showers with occasional MVFR conditions at the terminals there (KBZN KEKS). The best chance for these lower flight conditions will be after 18Z. Otherwise, VFR conditions are expected along and north of a KHLN-KLWT line. Mid and high level clouds will increase over this area after 12Z, with scattered showers slowly spreading along and just north of this line (including the KGTF area) after 18Z. Winds will shift from light and northerly to breezy and more northeasterly after 12Z. Coulston && .HYDROLOGY... 400 AM Update. The flood advisory for northern Hill/Blaine counties will continue. However, with cooler temperatures and less of a snowpack over the plains, conditions should be improving in this region later today. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 44 28 52 36 / 10 20 10 30 CTB 41 23 45 30 / 0 10 10 30 HLN 44 28 54 36 / 50 60 20 30 BZN 47 27 52 35 / 60 50 20 30 WEY 44 30 48 32 / 60 50 30 50 DLN 51 32 57 36 / 60 60 30 30 HVR 44 24 44 30 / 0 10 10 30 LWT 40 25 42 31 / 10 30 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Small stream flood advisory for northern Hill and Blaine counties until 230 PM Monday. && weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 4:45 AM MDT | River Flood Warning | TFX | Hill | 61 hr |
| Mar 20, 2:06 PM MDT | Areal Flood Advisory | TFX | Blaine | 12 hr |
Nearby
River Flood Warnings in Montana, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.